The role of aspirin in the prevention of heterotopic ossification (HO) following total hip arthroplasty (THA) has been debated. This retrospective comparative study assesses the results of 167 total hip arthroplasties (THAs) performed between August 1998 and April 2005 on 150 consecutive patients (17 bilaterals) who were 70 years of age and under by a single orthopaedic surgeon. A comparison of the incidence and severity of HO between those patients who received aspirin (325 mg bid) with those who received Coumadin® (wafarin) for pharmacologic thromboprophylaxis. Surgery was performed through a posterolateral approach, with an enhanced soft tissue repair. There were 34 patients (35 hips) in the aspirin group and 68 patients (82 hips) in the Coumadin® group. All patients received prophylaxis for 6 weeks postoperatively. HO was classified according to Brooker and colleagues using anterior-posterior (AP) radiographs at last follow-up (range, 1 to 8 years). There were four hips (11.4%) with HO in the aspirin group and 28 (34.2%) in the Coumadin® group (p = 0.012). HO class III and IV was not detected in the aspirin group, but was in seven hips in the Coumadin® group (p = 0.13). Males had an incidence of HO of 40.4% (19 of 47 hips) and females had an incidence of 18.6% (13 of 70 hips) (p = 0.009). Males who received aspirin developed HO in 22.2% (4 of 18 hips), compared to 51.7% (15 of 29 hips) in the Coumadin® group (p = 0.045). No females (0 of 17 hips) who received aspirin developed HO, compared to 24.5% (13 of 53 hips) in females who received Coumadin® (p = 0.024). In this analysis, aspirin thromboprophylaxis decreased the prevalence of HO following elective THA in both females and males. This effect was not seen in patients who received Coumadin® after surgery.